|is it thrush and how to treat it
Dec 20, 2005
first, Thank you for all your help. my grandmother's tongue is full of some whitish cover and it got down to her throat preventing her to swallow anything(not food or drink). she has been taking fluconazole but the minute she stops, it comes rushing back, fills up with in two days. The doctors said it is because of the age and weak immune system. and lately she refused to take the pills because she doesn't like any medications in the first place. so we started crushing it, mix it with food and give it to her but still i think it tastes really sour, she refused. so now she can't eat anything because the fungus got seriouse. so please help me, first of all, is this what they call thrush? and secondly, it is what other way is there to treat it(other than fluconazole)...any liquid form of any other medication ...or injection form that is suitable for her age(she is about 86). please i could really use your response. thank you
| Response from Dr. Young
Thanks for your post.
I'm sorry to hear about your GM, it certainly sounds like she could have oral (or esophageal) candidiasis (thrush). Before speaking about treatment, it might be worth a word about diagnosis-- it's a relatively simple thing to obtain a throat swab to confirm if the white coating is thrush or not. In our complicated patients, we'll even send off a fungal culture to confirm the species and best antifungal medication (like fluconazole) to use.
If one assumes that Candida is confirmed, then there are several things to consider. There are commonly used oral elixirs (liquid formulations) or lozenges that could be used-- Nystatin or Mycelex come to mind and often works for mild-moderate cases. In addition to the pill form of fluconazole (Diflucan), there are also liquid and IV forms.
Make sure to discuss your grandmother's situation and difficulties with her physician. There are clearly viable alternatives to pills for her condition.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.